Nonsteroidal Anti-inflammatory Drugs and Risk of Serious Stomach Problems
Nonsteroidal anti-inflammatory drugs (NSAIDs) are a class of drugs used for a wide range of musculoskeletal disorders. They can decrease pain and inflammation in patients with rheumatoid arthritis, osteoarthritis, gout, spondyloarthritis, tendonitis, and bursitis. NSAIDs are used for short periods of time or for long duration depending on the condition for which they are being used and the persistence of symptoms. They may be given once-a-day or multiple times a day depending on the type of NSAID prescribed. NSAIDs are among the most commonly prescribed drugs around the world and are very effective.
While NSAIDs can be taken for extended periods of time without complications, these drugs are associated with a variety of side effects including gastrointestinal (GI) side effects such as stomach ulcers and cardiovascular events. The biochemical process that allows NSAIDs to decreases pain and inflammation also mediates the damage that can occur in the gastrointestinal and cardiovascular systems. Prostaglandins are associated with increased pain and NSAIDs decrease prostaglandins in the body. However, prostaglandins are necessary for maintaining normal body function including the protection of the lining of the stomach, and blood flow to the kidneys. When prostaglandins are decreased, the risk for stomach ulcers and cardiovascular side effects increases.
Gastrointestinal side effects are among the most frequent problems associated with NSAIDs and can include heartburn, bloating, cramps, diarrhea, ulcers, and bleeding. Certain individuals are at an increased risk for developing these symptoms, particularly ulcers and bleeding. Some of these factors include: age over 64 years, prior history of stomach ulcers, gastrointestinal bleeding, and the concomitant use of low-dose aspirin, corticosteroids like prednisone, and blood thinners such as warfarin. GI side effects, including ulcers and GI bleeding can occur with no warning after beginning treatment with NSAIDs.
Gastrointestinal troubles can be decreased by certain interventions. Taking NSAIDs with meals may decrease the local effects on the stomach (e.g. heartburn) however, as previously mentioned, GI ulcers are often “silent” and can occur without symptoms. Medicines that decrease stomach acid can be helpful in preventing ulcers from forming. Studies have shown a decrease in the frequency of ulcers and bleeding when patients taking NSAIDs are also taking histamine-2 inhibitors [H2 Blocker] (e.g., Tagamet, Pepcid, Zantac), proton pump inhibitors [PPI] (e.g., Prilosec, Prevacid, Nexium), and prostaglandin analogues like misoprostol (e.g. Cytotec). While these drugs can be taken separately, the combination of a NSAID with a H2 blocker, PPI or misoprostol in a single pill, can help in a number of ways. Combination pills decrease the total number of pills one needs to take on a daily basis. If you are at risk of having a GI side effect it is important that the NSAID and the PPI, H2 Blocker, or misoprostol are taken as prescribed with no missed doses. The convenience of taking a pill that combines both drugs provides the benefit of receiving the correct dose of the NSAID to treat the pain and inflammation of your musculoskeletal condition and the benefit of protecting your stomach from potential ulcers and bleeding. While every patient taking NSAIDs does not need to protect their GI tract, individuals with risk factors should be proactive in preventing GI problems. The goal of combination therapy is to minimize risk while offering the best opportunity for control of discomfort.
Copyright © 2018 CancerConnect. All Rights Reserved.